Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

loss of focus on Adderall

My son 16 recently switched from 72mg of Concerta to 20 mg xr of Adderall because of headaches ticks and he felt it took away his personality. The Adderall was working well the first 2 weeks then it stated to not work. He went up to 25 mg xr adderall and it has made him space out a lot. We tried 30 mg xr Adderall today but still spacing out.
  He really needs to be on the correct medication this summer so he can make some good friends.I’m letting him go to a church group this summer and he will be on his own spending a week away from home.  Doctors don’t seem to understand how important it is to have him on the correct dose. Cant seem to find a good Doctor that will take time to look at his ten year history of medication even though I bring them in and ask them to look at them.
  According to a chart I saw 72 mg of Concertta would be equal to 40mg Adderall xr. Do you think the spacing out is from too much Adderall or not enough?

Replies

There is no real equivalent in dosing between the methylphenidates & the amphetamines.  By that, I mean that they are metabolized completely differently (& their mechanisms of action are different).  Knowing what the effective dose of a methylphenidate was tells you nothing about what dose of amphetamine will be effective.

Posted by BC on Jun 10, 2014 at 8:51am

Secondly, when starting a new class of stimulants it is never a good idea to start at anything but the lowest dose then slowly work your way up.  20 mg Adderall XR is not the lowest dose…

Has he ever tried a different amphetamine?  Or always the methylphenidates?

If he has a 10 yr history of different meds then posting that here would be helpful.  There just isn’t enough information to go on here.

Posted by BC on Jun 10, 2014 at 8:56am

Is he reporting that he feels spaced out or are you just observing?  Because the Adderall slows the brain down for people with ADHD which may just appear to be spacing out.

Posted by YellaRyan on Jun 10, 2014 at 9:18am

If he went from 72 mg of one med to just 20 or 30 of another, he may be spacing out because he isn’t getting enough. If he is bothered by side effects, have considered augmenting his dose of stimulant meds with a non stimulant, like Intuniv? In my son, the non-stimulants tend to have the opposite effect of the stimulants as far as personality is concerned. Instead of making him flat, they tend to increase his personability. He is more attentive to others others and is better at looking them in the eye.

I hope this suggestion is helpful to you.
Sue H in PC, Ohio

Posted by SueH on Jun 10, 2014 at 9:57am

I think maybe the Adderall makes him focus so much on small things that he doesn’t notice whats going on around him. He has that zoned out look. He had the same reaction with Vyvance in the middle of the day.
We tried Intuniv once and he was very aggravated and angry on it after 3 days he had to stop.  Not normal for him. The Vyvance also made him angry after taking it for a while.
Maybe he just needs to back on the Methylphenidates they didn’t make him angry.
Straterra didn’t work at all when he was younger but maybe it wasn’t a high enough dose.
Thanks for your help.

Posted by leslie 1 on Jun 10, 2014 at 5:16pm

As you know, everyone responds differently to the meds, and one med may work really well for one person but have zero effect on another. My son switched from the methylphenidate group to Adderall XR 2 years ago.  20 mg of Adderall would do NOTHING for my son.  He needs 40 just to get through the day, and his neurologist wants to put him back up at 60 when school starts because he’s one of those kids who metabolizes very quickly and needs higher doses to get any benefit.

That may or may not be the case for your son. My son doesn’t get spacey when he has too little—he gets totally distracted and unfocused, and very active. It sounds like your son’s dose may be too high for him, in my opinion.

I would push the issue with the prescribing doctor and let him know that, for whatever reason, your son is not at the right level and/or optimum medication.  And tell him that you really need to get this resolved so your son can make progress this summer in other areas. 

I’ve been in that boat many times where timing is critical and you have plans that are totally dependent on having the right medication going. Sometimes it seems like the doctors just don’t get the urgency that exists when you have only two months to reach a goal, and this time is very important when we’re trying to help our kids with so many issues.

We’re getting our summer messed up by a doc who can’t see us until right before school starts (2-month wait to see her), so we are wasting the summer, too.  It really stinks.

Good luck, and call that doctor! smile

Posted by JAMurphy on Jun 10, 2014 at 5:17pm

Definitely talk to the prescribing doctor about this. You can certainly try a higher dose, but everything I’ve read says that spacing out signifies too high of a dose or the wrong medication.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Jun 10, 2014 at 5:29pm

If spacing out is due to hyper-focusing on small stuff (as you indicated), that sounds like the descriptions people give of the dose being too high.  That’s the bad thing about rushing the process of titrating meds (not starting at the lowest dose & slowly working up)—too often people will overshoot the mark from the get-go.  And unfortunately, since too high of a dose can “look like” too low of a dose, the next step usually becomes increasing the dose even further.  Then WAY too high of a dose “looks” more like what one might expect of a too high dose—increased irritability, anxiousness, aggression, etc.

Go back and look at the Vyvanse doses & reactions.  If the same type of thing happened there (not started off at the lowest dose & slowly worked up) that may be why it made him aggressive; there might be a lower dose that would have been ideal. 

For some people, starting off at anything but the lowest dose will always cause problems.  They may be one of the people who WILL need a higher dose, but they simply need to be given time to acclimate to the drug (by slowly increasing it).

Posted by BC on Jun 10, 2014 at 6:47pm

My son is on adderall xr 30 mg in the am and 15 mg of regular acting in the afternoon. He has been on this since the age of six and he is fifteen although the dose has been gradually increased over the years and we added the afternoon dose when he was in 8th grade since the long acting wasn’t holding him thru the evenings homework. In our experience spacing out was more of a case of the dose being too high. When the dose is correct my son is actually very focused and gets thru homework time and he is most like himself, not zoned out. Hope this helps

Posted by keeks on Jun 11, 2014 at 6:45am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.